Indiana, 2006

Hail and Damaging Wind in Indiana, April 14, 2006

April 14, 2006 · NWS IWX · 6 events in 4 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 14, 12:51 PM EST, 51 minutes earlier.

Area forecast discussion, Apr 14, 12:51 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 PM EDT FRI APR 14 2006

.AVIATION...
VERY CHALLENGING TAF PACKAGE FOR THE 18Z TAF CYCLE WITH PRIMARY
CONCERNS REVOLVING AROUND DEVELOPING SHOWERS AND CONVECTIVE
POTENTIAL. 12Z GFS/NAM HAVE BOTH TOTALLY FAILED WITH INITIALIZATION
OF ONGOING CONVECTION AND ARE UNUSABLE. HAVE BASED THE 18Z TAFS
ENTIRELY ON OBSERVATIONAL DATA WITH NO MODEL INPUT WHATSOEVER. SHRA
BREAKING OUT JUST UPSTREAM OF KSBN SHOULD CONTINUE TO DEVELOP AND
PROPAGATE ACROSS THE TERMINAL THROUGH THE REST OF THE AFTERNOON WITH
A TEMPO SHRA. LIMITED VERTICAL DEVELOPMENT WITH ANY THUNDER
QUESTIONABLE INITIALLY SO HAVE JUST USED CB QUALIFIER. HAVE TAKEN
THE SAME COURSE OF ACTION AT KFWA DISPLACED SEVERAL HOURS LATER.
HAVE NOT INTRODUCED ANY CONVECTION INTO THE TAFS THIS EVENING.
SITUATION STILL VERY UNCLEAR WITH ONGOING SHRA INTERFERING WITH
CONVECTIVE POTENTIAL. INCOMING MID LEVEL SHORTWAVE AND SURFACE FRONT
THIS EVENING MAY INITIATE CONVECTION BETWEEN 22Z AND 01Z...BUT THIS
IS HIGHLY UNCERTAIN. LATEST RUC CONTINUES TO ADVERTISE IMPRESSIVE
DEVELOPMENT THIS EVENING...BUT WILL NEED TO SEE BETTER EVIDENCE IN
OBSERVATIONAL DATA OF WEAKENING CAP AND A FOCUS FOR DEVELOPMENT
BEFORE PUTTING ANY STOCK IN THE RUC SOLUTION.

&&

.PREV DISCUSSION...
UPDATE...
ISSUED AN UPDATE THIS MORNING TO ADDRESS SEVERAL ISSUES IN CURRENT
FORECAST. HAVE REMOVED POPS THROUGH EARLY AFTERNOON WITH OVERNIGHT
MCS WELL DOWNSTREAM OVER EASTERN OHIO. HAVE ALSO IMPROVED CLOUD
COVER TO MOSTLY SUNNY RANGE THROUGH MIDDAY BEFORE AN INCREASE IN
CONVECTIVE DEBRIS CLOUD AND DIURNAL CU THIS AFTERNOON. OTHERWISE
HAVE RETAINED CHANCE POPS FOR THE AFTERNOON INTO THIS EVENING.

CONVECTIVE POTENTIAL FOR THIS AFTERNOON IS HIGHLY COMPLEX OWING TO
LEFTOVER EFFECTS FROM THE OVERNIGHT MCS. EARLY MORNING VISIBLE
SATELLITE IMAGERY SHOWS THE OLD OUTFLOW BOUNDARY FROM OVERNIGHT MCS
OVER EXTREME SOUTHERN INDIANA...THEN ARCING BACK THROUGH ILLINOIS
AND TIED INTO DEVELOPING CONVECTIVE COMPLEX OVER WEST CENTRAL
ILLINOIS AND SE IOWA. A WELL DEFINED SOIL MOISTURE/WET GROUND
BOUNDARY CAN ALSO BE SEEN ON VISIBLE THIS MORNING EXTENDING FROM
CENTRAL ILLINOIS INTO SW INDIANA. EXPECT DEVELOPING CONVECTION TO
INITIALLY FOLLOW THE OLD OUTFLOW AND SOIL MOISTURE DISCONTINUITY
WITH STORMS STEERING SE AND STAYING SOUTH OF THE CWA. OF GREATER
CONCERN IS UPSTREAM SHORTWAVE SEEN ON WATER VAPOR IMAGERY MOVING
THROUGH MINNESOTA. FLOW IS STARTING TO BACK ON THE WINCHESTER
ILLINOIS PROFILER AND 12Z RUC GUIDANCE WOULD SUGGEST THIS TREND WILL
CONTINUE. IF THE BACKING CONTINUES LARGE SCALE FORCING FOR ASCENT
WILL INCREASE AND SUPPORT TSRA DEVELOPMENT. THAT SAID...MODEL
FORECAST CINH FOR A SURFACE BASED PARCEL MAY BE DIFFICULT TO
OVERCOME DESPITE STRONG AFTERNOON HEATING. A CONDITIONAL SEVERE
THREAT FOR HAIL LATE THIS AFTERNOON AND THIS EVENING EXISTS IF A
SUFFICIENT FORCING MECHANISM IS ABLE TO REDUCE CINH AND ALLOW
CONVECTIVE INITIATION. IF INITIATION IS REALIZED DEEP LAYER SHEAR
AND INSTABILITY IS FAVORABLE FOR ORGANIZED CONVECTION.

ALSO OF NOTE...WFO IWX HAS REQUESTED A GOES EAST RAPID SCAN
OPERATION FROM 1426Z-0026Z.

SHORT TERM...
TODAY AND TONIGHT...ONGOING CONVECTION WAS BOTH NORTH AND SOUTH OF
THE FORECAST AREA. THE MAIN MCS WAS SE AND SOUTH OF THE AREA AND
MOVING SE. THE AIRMASS HAS MODIFIED SIGNIFICANTLY SINCE YESTERDAY
AFTERNOON...AND LOW LEVEL MOISTURE HAD INCREASED. NUMEROUS OUTFLOWS
WERE SET DOWN OVERNIGHT...WITH SOME CONVECTION ALREADY MOVING OVER
FAR SW LOWER MI ALONG A BOUNDARY. UPSTREAM ACARS SOUNDINGS INDICATED
VERY WARM LOW LEVEL TEMPERATURES...UP TO 17.5 AT 850 MB...WHICH
WARMED DRY ADIABATICALLY WOULD INDICATE HIGHS IN THE UPPER 80S. DEW
POINTS UP TO 10C WERE UP TO 850 MB AT RFD.  A LARGE AREA OF CLEAR TO
PARTLY CLOUDY SKIES WAS UPSTREAM. CONVECTIVE DEBRIS SHOULD MOVE SE
OUT OF THE AREA AND ALLOW TEMPS TO WARM INTO THE 80S. AFTER MUCH
CONSIDERATION...HAVE REINTRODUCED STORMS BACK INTO THE FORECAST
TODAY. MODIFIED AFTERNOON SOUNDINGS WERE GENERALLY AROUND OR OVER
2000 J/KG. THE GFS HAS BEEN HANDLING THESE EVENTS THE LAST 2 DAYS
BETTER THAN THE NAM OR THE NGM. THE 13/00Z RUN OF THE NAM DROVE THE
FRONT DOWN TO THE OHIO VALLEY WITH DEW POINTS FALLING INTO THE 40S
OVER NORTHERN INDIANA FRIDAY AFTERNOON. SO REJECTED NAM IN
PREFERENCE OF GFS...AND IT LOOKS LIKE THE GFS IS STILL HANDLING THIS
EVENT BETTER...WITH ANOTHER MCS SLIDING DOWN INTO NW INDIANA THIS
AFTERNOON AS THE COOL FRONT TO THE NORTH SAGS SOUTH INTO THE AREA.

LONG TERM...
SATURDAY THROUGH THURSDAY...ONGOING TIMING OF SHOWERS/STORMS APPEAR
ON TRACK SUNDAY. MAY HAVE TO ADD SOME RAIN OR STORMS LATE IN THE
WEEK AS A CUT OFF SYSTEM APPROACHES. THE CANADIAN ENSEMBLES WERE IN
REASONABLE AGREEMENT WITH THIS SYSTEM AS WAS THE GFS. HOWEVER...THE
GFS HAS BEEN TRENDING THIS SYSTEM SLOWER WHICH SEEMS REASONABLE
GIVEN THE HIGHLY AMPLIFIED FLOW. FOR THIS PACKAGE...LEFT MONDAY
THROUGH THURSDAY DRY GIVEN UNCERTAINTIES. WENT WITH HIGHS IN THE 60S
AN LOWS IN THE 40S...AS ADVERTISED BY THE LATEST MEX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/UPDATE...HITCHCOCK
SHORT TERM...SKIPPER
LONG TERM...SKIPPER
Hazardous weather outlook, Apr 14, 4:58 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT FRI APR 14 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM CDT FRI APR 14 2006 /558 AM EDT FRI APR 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT...ESPECIALLY
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-151000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
558 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.SOME
OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 57 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Miami

When
April 14, 1:42 PM EST to 1:44 PM EST
Where
Miami County, Macy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -86.133

Hail, Wabash

When
April 14, 1:56 PM EST to 1:57 PM EST
Where
Wabash County, Urbana
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -85.800

Hail, Huntington

When
April 14, 2:05 PM EST to 2:09 PM EST
Where
Huntington County, Andrews
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -85.600

Hail ranging from penny to quarter size was reported along US 24 from Andrews to Huntington.

Hail, Wells

When
April 14, 2:29 PM EST to 2:30 PM EST
Where
Wells County, Ossian
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -85.167

Hail, Wells

When
April 14, 2:38 PM EST to 2:39 PM EST
Where
Wells County, 1 mi S of Bluffton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.717, -85.167

Thunderstorm Wind, Wells

When
April 14, 2:38 PM EST to 2:39 PM EST
Where
Wells County, 2 mi S of Bluffton
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -85.167

Roof damage was reported to a residence, as well as one large tree and several large branches blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5496736, 5496737, 5496738, 5496739, 5496740, 5496741.